Advertisement

Journal of Statistical Theory and Practice

, Volume 4, Issue 4, pp 617–630 | Cite as

Nonparametric Estimation of Bivariate Distribution using Concomitants of Order Statistics

  • P. G. SankaranEmail author
  • Ashis SenGupta
  • V. N. Sreeja
Article

Abstract

Survival and reliability studies often involve paired observations subject to various forms censoring. In this paper, we discuss the analysis the paired survival data under type II censoring. We develop a nonparametric estimator of bivariate distribution function using concomitants of order statistics for type II censored survival data. Strong consistency and asymptotic normality of the estimator are established. A simulation study is carried out to assess the finite sample behaviour of the estimator. Finally, we illustrate the estimation procedure using two real life data sets.

Key-words

Bivariate distribution Concomitants of order statistics Kaplan-Meier estimator Type II censoring Nonparametric estimation 

AMS Subject Classification

62G05 62P10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Akritas, M.G., van Keilegom, I., 2003. Estimation of bivariate and marginal distributions with censored data. Journal of the Royal Statistical Society, 65, 457–471.MathSciNetCrossRefGoogle Scholar
  2. Andersen, P.K., Borgan, O., Gill, R.D., Keiding, N., 1993. Statistical Methods Based on Counting Processes. Springer-Verlag, New York.CrossRefGoogle Scholar
  3. Beran, R., 1981. Nonparametric regression with randomly censored survival data. Technical report, University of California at Berkeley, Berkeley.Google Scholar
  4. Billingsley, P., 1995. Probability and Measure, Third Edition. John Wiley & Sons, New York.zbMATHGoogle Scholar
  5. Byar, D.P., 1980. The veteran’s administration study of chemoprophylaxis for recurrent stage i bladder tumors: comparisons of placebo, pyridoxine and topical thiotepa. In Bladder Tumors and Other Topics in Urological Oncology, Pavone-Macaluso, M.M., Smith, P.H. and Edlsmyn, F. (Editors), Plenum, New York, pp. 363–370.CrossRefGoogle Scholar
  6. Campbell, G., Foldes, A., 1982. Large sample properties of non-parametric bivariate estimators with censored data. In Nonparametric Statistical Inference, Gnedenko, B.V., Puri, M.L., Vincze, I. (Editors), North-Holland, Amsterdam, pp. 103–121.Google Scholar
  7. Cook, R.J., Wei, W., Yi, G.Y., 2005. Robust tests for treatment effects based on censored recurrent event data observed over multiple periods. Biometrics, 61, 692–701.MathSciNetCrossRefGoogle Scholar
  8. Dabrowska, D.M., 1988. Kaplan-Meier estimate on the plane. The Annals of Statistics, 16, 1475–1489.MathSciNetCrossRefGoogle Scholar
  9. David, H.A., Galambos, J., 1974. The asymptotic theory of concomitants of order statistics. Journal of Applied Probability, 11, 762–770.MathSciNetCrossRefGoogle Scholar
  10. David, H.A., Nagaraja, H.N., 1998. Concomitants of order statistics. In Handbook of Statistics, 16, Order Statistics: Theory & Methods, Balakrishnan, N., Rao, C.R., (Editors), Elsevier, Amsterdam, pp. 487–513.zbMATHGoogle Scholar
  11. Duffy, D.L., Martin, N.G., Mathews, J.D., 1990. Appendectomy in Australian twins. American Journal of Human Genetics, 47, 590–592.Google Scholar
  12. Efron, B., 1981. Censored data and the bootstrap. Journal of the American Statistical Association, 76, 312–319.MathSciNetCrossRefGoogle Scholar
  13. Efron, B., Tibshirani, R.J., 1993. An Introduction to the Bootstrap. Chapman & Hall, New York.CrossRefGoogle Scholar
  14. Gill, R.D., 1983. Large sample behaviour of the product limit estimator on the whole line. The Annals of Statistics, 11, 49–58.MathSciNetCrossRefGoogle Scholar
  15. Gumbel, E.J., 1960. Bivariate exponential distributions. Journal of the American Statistical Association, 55, 698–707.MathSciNetCrossRefGoogle Scholar
  16. Huang, Y., Wang, M.C., 2005. Nonparametric estimation of the bivariate recurrence time distribution. Biometrics, 61, 392–402.MathSciNetCrossRefGoogle Scholar
  17. Johnson, M.E., 1987. Multivariate Statistical Simulation. Wiley, New York.CrossRefGoogle Scholar
  18. Kalbfleisch, J.D., Prentice, R.L., 2002. The Statistical Analysis of Failure Time Data. John Wiley and Sons, New York.CrossRefGoogle Scholar
  19. Kulkarni, H.V., Rattihalli, R.N., 2002. Nonparametric estimation of a bivariate mean residual function. Journal of American Statistical Association, 97, 907–917.MathSciNetCrossRefGoogle Scholar
  20. Lawless, J.F., 2003. Statistical Models and Methods for Lifetime Data. John Wiley and Sons, New York.zbMATHGoogle Scholar
  21. Miller, R., 1974. The Jackknife — a review. Biometrika, 61, 1–15.MathSciNetzbMATHGoogle Scholar
  22. Nagaraja, H.N., 2003. Functions of concomitants of order statistics. Journal of Indian Society for Probability and Statistics, 7, 16–23.Google Scholar
  23. Oakes, D., 1989. Bivariate survival models induced by frailties. Journal of the American Statistical Association, 84, 487–493.MathSciNetCrossRefGoogle Scholar
  24. Oakes, D., 2001. Biometrika centenary: survival analysis. Biometrika, 88, 99–142.MathSciNetCrossRefGoogle Scholar
  25. Padgett, W.J., McNichols, D.T., 1984. Nonparametric density estimation from censored data. Communications in Statistics — Theory and Methods, 13, 1581–1611.MathSciNetCrossRefGoogle Scholar
  26. Prentice, R.L., Cai, J., 1992. Covariance and survivor function estimation using censored multivariate failure time data. Biometrika, 79, 495–512. Correction (1993), 80, 711–712.MathSciNetCrossRefGoogle Scholar
  27. Sankaran, P.G., Gleeja, V.N., 2008. Proportional reversed hazard and family models. Metrika, 68, 333–342.MathSciNetCrossRefGoogle Scholar
  28. Sankaran, P.G., Sreeja, V.N., 2007. Proportional hazards model for multivariance failure time data. Communications in Statistics — Theory and Methods, 36, 1–15.CrossRefGoogle Scholar
  29. van der Laan, M.J., 1996. Efficient estimation in the bivariate censoring model and repairing NPMLE. Annals of Statistics, 24, 596–627.MathSciNetCrossRefGoogle Scholar
  30. Watterson, G.A., 1959. Linear estimation in censored sample from multivariate normal populations. Annals of Mathematical Statistics, 30, 814–824.MathSciNetCrossRefGoogle Scholar
  31. Wei, L.J., Lin, D.Y., Weissfeld, L., 1989. Regression analysis of multivariate incomplete failure time data by modelling marginal distributions. Journal of the American Statistical Association, 84, 1065–1073.MathSciNetCrossRefGoogle Scholar
  32. Yang, S.S., 1977, General distribution theory of the concomitants of order statistics. The Annals of Statistics, 5, 996–1002.MathSciNetCrossRefGoogle Scholar
  33. Yang, S.S., 1981. Linear functions of concomitants of order statistics with application to non-parametric estimation of a regression function. Journal of the American Statistical Association, 84, 1065–1073.Google Scholar

Copyright information

© Grace Scientific Publishing 2010

Authors and Affiliations

  • P. G. Sankaran
    • 1
    Email author
  • Ashis SenGupta
    • 2
    • 3
  • V. N. Sreeja
    • 1
  1. 1.Department of StatisticsCochin University of Science & TechnologyCochinIndia
  2. 2.Department of StatisticsUniversity of CaliforniaRiversideUSA
  3. 3.Applied Statistics Unit, Indian Statistical InstituteKolkataIndia

Personalised recommendations